Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 31, 2002, 6:38 PM CST for 4 counties in Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 31, 2002, 6:38 PM CST (00:38 UTC)
- Expired
- Jan 31, 2002, 7:15 PM CST
- In force
- 37 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Hinds County, MS, Holmes County, MS, Madison County, MS, Yazoo County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 31, 7:00 PM CST | Thunderstorm Wind | Goodman, MS | A few trees were blown down in the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 010038 SVRJAN MSC049-051-089-163-010115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 633 PM CST THU JAN 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOLMES COUNTY IN CENTRAL MISSISSIPPI YAZOO COUNTY IN CENTRAL MISSISSIPPI WESTERN MADISON COUNTY IN CENTRAL MISSISSIPPI NORTHERN HINDS COUNTY IN CENTRAL MISSISSIPPI * UNTIL 715 PM CST * AT 633 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...FROM 10 MILES SOUTHWEST OF LEXINGTON IN HOLMES COUNTY...TO BENTONIA IN YAZOO COUNTY...TO EDWARDS IN HINDS COUNTY...MOVING EAST AT 35 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL... APPROACH A LEXINGTON TO CANTON TO CLINTON LINE BY 715 PM DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3308 9026 3229 9058 3228 9023 3307 8989
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 6:20 PM CST, 18 minutes earlier.
Area forecast discussion, Jan 31, 6:20 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 620 PM CST THU JAN 31 2002 WARM MID LVLS CONTINUE TO KEEP CONVECTION SQUASHED FOR THE MOST PART AS INSTABILITY WANES SOME WITH THE ONSET OF SUNDOWN. MAIN COOL POOL AT MID LVLS LOOKS TO BE LIFTING WELL N OF THE AREA AS PREVIOUSLY SEEN IN MODELS LAST SEVERAL DAYS...THUS THE THOUGHT OF ONLY ISOLATED SEVERE LOOKS GOOD FOR THE ERN 2/3 OF THE CWFA. WEAK SQUALL LINE IS GENERALLY ALONG A GREENWOOD...TO VICKSBURG...TO NATCHEZ LINE ALONG A SLOW MOVING POLAR COLD FRONT...MOVING SLOWLY EAST AT ABOUT 10 MPH. INDIVIDUAL STORMS ALONG THE LINE ARE MOVING NE AT 40 MPH OR SO. SRN END OF THE LINE IS LAGGING FROM THE REST DUE TO AFOREMENTIONED UPPER SUPPORT LIFTING WELL TO THE NORTH. THIS IS WHERE SOME LOCALIZED FLASH FLOODING MAY OCCUR DUE TO TRAINING ALONG THE SLOWER END OF THE SQUALL LINE. ISOLATED SEVERE STORMS WITH DAMAGING WIND STILL POSSIBLE THROUGH MID EVENING FROM THE MS RIVER...TO THE I-55 CORRIDOR JUST BECAUSE SOME DECENT DOWNDRAFT CAPE VALUES ARE AROUND. LATER ON AS THE CONVECTION HEADS E OF I-55...NOTHING MUCH IN THE WAY OF SEVERE IS EXPECTED AS INSTABILITIES REALLY WEAKEN AS DOES THE SHEAR. WILL GO AHEAD AND UPDATE ZONES FOR CURRENT TRENDS OF COLD FRONT/SQUALL LINE. ADDING LOCALLY HEAVY RAINFALL WORDING TO SRN ZONES OVERNIGHT. JAN 47/51/28/56 9000 MEI 50/53/27/56 9100 .JAN... AR...NONE. LA...NONE. MS...NONE. 05/
In the hours before
Special weather statement, Jan 31, 4:11 PM CST, 2 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 411 PM CST THU JAN 31 2002 ...THUNDERSTORMS... A LINE OF STRONG THUNDERSTORMS OVER NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON WILL SWEEP EASTWARD INTO NORTHEAST LOUISIANA AND MISSISSIPPI THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE ALONG THE SQUALL LINE UNTIL AFTER MIDNIGHT. THE GREATEST RISK OF SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS WEST OF THE MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE STORMS GENERALLY ALONG AND WEST OF A EUPORA TO FOREST TO A MONTICELLO LINE. THE WARM MOIST AIRMASS OVER THE REGION HAS BECOME MOST UNSTABLE THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING OVER NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN PORTIONS OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE CLOSE TO THE MISSISSIPPI RIVER BETWEEN 5 AND 6 PM. AS THE SQUALL LINE RUNS INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR PEAK INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE. ANY ISOLATED THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD ALSO ROTATE ENOUGH TO PRODUCE A TORNADO. THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BY AFTER MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI BEFORE SUNRISE FRIDAY. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 6:06 PM CST | Severe Thunderstorm Warning | JAN | Claiborne | 24 min |
| Jan 31, 7:14 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds | 46 min |
| Jan 31, 7:17 PM CST | Severe Thunderstorm Warning | JAN | Madison | 43 min |
| Jan 31, 7:52 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 38 min |
| Jan 31, 8:01 PM CST | Severe Thunderstorm Warning | JAN | Hinds | 14 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.